MAUDE Adverse Event Report: SYNTHES GMBH 12.0MM REAMER HEAD FOR RIA 2 STERILE; MEDULLARY CANAL ORTHOPAEDIC REAMER, FLEXIBLE

SYNTHES GMBH 12.0MM REAMER HEAD FOR RIA 2 STERILE; MEDULLARY CANAL ORTHOPAEDIC REAMER, FLEXIBLE
Model Number 03.404.020S
Medical Device Problem Codes Break (1069); Entrapment of Device (1212)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 04/03/2022
Type of Reportable Event Serious Injury
Event or Problem Description
Device report from depuy synthes reports an event in (b)(6) as follows: this is report 3 of 3 for (b)(4).It was reported by the sales rep in israel that a patient underwent a bone graft harvest procedure on a femur bone on (b)(6) 2022.According to the report, the surgeon started performing the procedure using a 10 mm diameter reamer head device connected to a drive shaft as he entered a few centimeters into the canal.It was reported that as he retreated back to collect the bone graft, he heard noises and felt vibration in the device.It was reported that the surgeon stopped the harvest procedure and an x-ray was taken showing that the reamer head wings broke and detached from the reamer head with shreds of metal scattered in the canal.It was reported that the reamer head was replaced with a 10.5mm diameter new reamer head to continue the procedure.It was reported that the surgeon re-entered the canal several centimeters deep and when he retreated to collect the bone graft he heard noises and felt vibration again.It was reported that the reamer head wings disconnected from the reamer head again and additional metal fragments were seen in the canal x-ray.In order to complete the procedure, a new reamer 12.0mm diameter was used together with additional unit of the same sku drive shaft.It was reported that the surgeon continued the procedure but the 12.0mm reamer wings broke as well.It was reported that several partial successful attempts were made to vacuum and wash the metal fragments but there were still metal fragments remained in the patient's body.Eventually sufficient bone graft was collected and the procedure was completed with an unspecified delay.The status of the patient post-surgery was unknown.No additional information was provided.This report is for one (1) 12.0mm reamer head for ria 2 sterile device.This complaint involves three (3) devices.
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Reporter is a j&j sales representative.The 510(k) is unknown.The investigation could not be completed; no conclusion could be drawn, as no product was received.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H3, h6: manufacturing location: supplier ¿ (b)(4), two engineering / inspected and packaged by: monument, release to warehouse date: 10-december-2021, expiration date: 01-november-2031, part: 03.404.020s, 12mm reamer head for ria 2-sterile, lot: 513p734 (sterile).Production order traveler met all inspection acceptance criteria.Packaging label log (pll) was reviewed and determined to be conforming.Packaging bom was reviewed and determined to be conforming with no deviations to normal packaging identified.Sterilization control number (scn) supplied by sterigenics was reviewed and determined to be conforming.This lot met all dimensional, visual, sterility and packaging criteria at the time of release with no issues documented during the inspection or release of the product that would contribute to this complaint condition.Component part(s) reviewed: part: 03.404m020, ria ii reamer head 12.0mm, lot: 96p9117.Inspection instruction met all inspection acceptance criteria.Inspection sheet, incoming final inspection met all inspection acceptance criteria.Certificate of compliance received from mark two engineering was reviewed and determined to be conforming.Certification for heat treat supplied to mark two engineering from vacu-braze inc.Was reviewed and determined to be conforming.Heat treat results certified.Certificate of analysis supplied to mark two engineering from banner medical was reviewed and determined to be conforming.Raw material certification supplied to banner medical from dunkirk specialty steel was reviewed and determined to be conforming.The product was returned to depuy synthes for evaluation.The depuy synthes team conducted a visual inspection of the returned device.Visual analysis of the returned sample revealed that the 12.0mm reamer head for ria 2 steril was broken from the prongs.The fragments of the piece were not received in the evidence provided and no other issues were identified.Embedded device condition was confirmed as x-ray evidence photos were provided.A dimensional inspection for the 12.0mm reamer head for ria 2 steril was unable to performed due to post manufacturing damage.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.Due to the trend with the broken ria 2 reamer heads identified during post market surveillance, relevant actions have been taken to address the issue.The cause of this issue was identified as deviation from the recommended surgical approach of 10 degrees.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities drawing/specifications reviewed -14.0 mm reamer head ria 2 (current/manufactured).Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.The device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.H6: medical device problem code.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
12.0MM REAMER HEAD FOR RIA 2 STERILE
Common Device Name
MEDULLARY CANAL ORTHOPAEDIC REAMER, FLEXIBLE
Manufacturer (Section D)
SYNTHES GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
Manufacturer (Section G)
MONUMENT
1101 synthes avenue
monument CO 80132
Manufacturer Contact
kate karberg
1302 wright lane east
west chester, PA 19380
3035526892
MDR Report Key14250874
Report Number8030965-2022-02827
Device Sequence Number14674239
Product Code HTO
UDI-Device Identifier10886982273987
UDI-Public10886982273987
Combination Product (Y/N)N
Initial Reporter CountryIS
PMA/510(K) Number
K111437
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Remedial Action Recall
Type of Report Initial,Followup,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number03.404.020S
Device Catalogue Number03.404.020S
Device Lot Number513P734
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/04/2022
Supplement Date Received by Manufacturer05/03/2022
06/07/2022
Initial Report FDA Received Date04/29/2022
Supplement Report FDA Received Date06/01/2022
06/29/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/10/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-0575-2021
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
10.0MM REAMER HEAD FOR RIA 2 STERILE; REAMER HEAD F/RIA 2 Ø10.5
Outcome Attributed to Adverse Event Required Intervention;
Patient Age23 YR
Patient SexFemale